Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS North Platte, NE

June 29, 2001Deuel County, Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2001, 12:31 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 29, 2001, 12:31 PM MDT (18:31 UTC)
Expired
Jun 29, 2001, 1:30 PM MDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Deuel County, NE, Garden County, NE

What was reported inside it

TimeReportWhereRemark
Jun 29, 12:43 PM MDTHail 0.75Oshkosh, NE
Jun 29, 12:57 PM MDTTornado F0Lewellen, NEF0 tornado briefly touched down in open rangeland.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 291832
SVRLBF
NEC049-069-291930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1231 PM MDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA
  SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 130 PM MDT

* AT 1226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF LEWELLEN...OR ABOUT 12
  MILES NORTHEAST OF CHAPPELL...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  12 MILES SOUTHEAST OF OSHKOSH AROUND 1245 PM MDT
  OVER LEWELLEN AROUND 100 PM MDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4151 10249 4103 10243 4103 10207 4150 10210
$$
JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:57 AM MDT, 9 hours 34 minutes earlier.

Area forecast discussion, Jun 29, 2:57 AM MDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 AM CDT FRI JUN 29 2001

...POPS AND TEMPS WILL BE A CHALLENGE 2ND PERIOD AND BEYOND...

BLOCKED UPPER PATTERN WITH RIDGING FROM THE SOUTHWESTERN STATES INTO
THE CENTRAL/NORTHERN PLAINS WHILE A CLOSED UPPER LOW REMAINS OVER
MISSOURI. AT THE SURFACE...A WEAK FRONT EXISTS FROM THE DAKOTAS
INTO EASTERN WYOMING.

CONVECTION IN THE ETA CONTINUES TO BE OVERDONE AND ALSO EXHIBITS
ERRATIC STORM MOTIONS. AVN APPEARS TO BE MORE CONSERVATIVE WITH
REALISTIC STORM MOTIONS AND IS PREFERRED FOR MUCH OF THE FORECAST.

CONVECTION IN BOYD AND HOLT COUNTIES CONTINUES TO PROPAGATE
SLOWLY SOUTH/SOUTHWEST PER CORFIDI VECS. SIMILAR TO THE
LAST FEW NIGHTS...CONVECTION SHOULD GRADUALLY FADE AROUND SUNRISE
WHEN LLJ RELAXES. OTHERWISE...MORE OF THE SAME TODAY WITH THE UPPER
RIDGE AXIS TO REMAIN OVER THE AREA. SURFACE FRONT IN SOUTH DAKOTA
WILL LOSE DEFINITION AND BECOME AN INVERTED TROF OVER THE CWA TODAY
AS LEE TROFING/LOW PRESSURE DEEPEN IN COLORADO/WYOMING. MODELS HAVE
RESOLVED NO CHANGE IN LOW LEVEL TEMP PROFILES...YET GUIDANCE FOR
ABOUT THE 4TH CONSECUTIVE DAY IS ONLY FORECASTING HIGHS IN THE 80S.
WILL GO ABOVE GUIDANCE AGAIN TODAY.

ETA AND AVN DIFFER GREATLY THIS EVENING. ETA DEVELOPS CONVECTION
ALONG INVERTED TROF WHILE AVN IS DRY. SINCE ENVIRONMENT WILL
REMAIN RELATIVELY UNCHANGED AND THERE WILL BE AN ABSENCE OF WAVES
...DO NOT THINK INVERTED TROF WILL BE ENOUGH TO INITIATE CONVECTIVE
DEVELOPMENT. ETA AND AVN HAVE BOTH REMAINED CONSISTENT WITH THEIR
RESPECTIVE SOLUTIONS CONCERNING RIDGE RUNNER TO ENTER WESTERN SOUTH
DAKOTA AROUND 06Z. AVN TRACKS CONVECTION EAST ACROSS SOUTH DAKOTA
AND NORTHERN PORTION OF CWA. ETA PROPAGATES CONVECTION MORE TO THE
SOUTHEAST WITH HEAVIEST PRECIP INTO LBF CWA. THIS MOTION IS NOT
SUPPORTED BY STEERING WINDS OR CORFIDI VECS UNTIL CONVECTION PASSES
EAST OF THE AXIS SO THE AVN SOLUTION SEEMS MORE REALISTIC AND POPS
WILL REMAIN CONSERVATIVE.

CONVECTIVE CLOUD DEBRIS AND FAIR AMOUNT OF LL CAA IN MODELS OVER
NORTHEAST PORTION OF CWA SATURDAY. LINGERING CONVECTION IN THE
MORNING APPEARS LIKELY OVER THE NORTHEAST. EXACT POSITION OF SURFACE
FRONT WILL BE DIFFICULT TO DETERMINE AND WILL BE LARGELY INFLUENCED
BY CONVECTION FROM FRIDAY NIGHT. REGARDLESS OF THE CONVECTIVE
SCENARIO FRIDAY NIGHT...IT APPEARS LIKELY THE SURFACE FRONT WILL
REMAIN SOUTH OF NORTHERN ZONES MUCH OF SATURDAY THUS TEMPS WILL BE
TRIMMED. FAR SOUTHWEST MAY VERY WELL REMAIN SOUTH OF THE FRONT
WHICH IS ALSO SUPPORTED BY MODEL LL TEMP PROFILES.

FRONT IS FORECAST TO RELAX SOUTHWARD AGAIN SATURDAY NIGHT AS
CANADIAN HIGH SETTLES INTO THE NORTHERN PLAINS. IN THIS SCENARIO...
THE ETA CONVECTION ACTUALLY LOOKS MORE REALISTIC FOR THE FOLLOWING
REASONS. FRONTOGENESIS INCREASES AND A LLJ IS ONCE AGAIN EXPECTED.
PLENTY OF INSTABILITY AND MOISTURE WILL BE AVAILABLE SO CONVERGENCE
ALONG THIS FEATURE MAY BE ENOUGH TO SUSTAIN ANY CONVECTION. POPS
WILL ONCE AGAIN FAVOR EASTERN AREAS OF CWA. UPPER RIDGE WILL
CONTINUE TO DEFLECT WAVES/CONVECTION EAST OF SOUTHWEST COUNTIES.

IN THE EXTENDED...MEDIUM RANGE GUIDANCE FAIRLY CONSISTENT IN
GRADUALLY MOVING FRONT INTO KANSAS WHERE IT IS EXPECTED TO STALL.
NORTHWEST UPPER FLOW WILL EVOLVE AS CANADIAN TROF DEEPENS AND
WESTERN RIDGE AMPLIFIES. MRF CONTINUES TO RESOLVE A FAIR AMOUNT OF
LAYER Q-VEC CONVERGENCE/FRONTOGENESIS/DIVERGENCE IN VICINITY MON
THRU WED SO CHANCE MENTION WILL REMAIN IN FORECAST. DRY BY THURSDAY
AS SURFACE HIGH IS FINALLY EXPECTED TO SETTLE SOUTHWARD.

.LBF...NONE.

DJB

In the hours before

Special weather statement, Jun 29, 10:13 AM MDT, 2 hours 18 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-292045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1113 AM CDT FRI JUN 29 2001

...STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
OVER PORTIONS OF NORTHERN NEBRASKA...MAINLY NORTH OF AN ELLSWORTH TO
THEDFORD TO ONEILL LINE. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
ACROSS THE REMAINDER OF THE OUTLOOK AREA HOWEVER...THEY ARE NOT
EXPECTED TO REACH SEVERE LIMITS.

HUMID CONDITIONS WILL CONTINUE ACROSS THE OUTLOOK AREA AS SOUTH WINDS
BRING MOIST AIR FROM THE GULF OF MEXICO.  THE ATMOSPHERE WILL BECOME
INCREASINGLY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE
90S. BY AFTERNOON...AN UPPER LEVEL DISTURBANCE PUSHING INTO NORTH
CENTRAL NEBRASKA WILL INITIATE ISOLATED THUNDERSTORMS.  SOME OF THESE
THUNDERSTORMS COULD REACH SEVERE LIMITS...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

ELSEWHERE...ANY THUNDERSTORMS THAT DEVELOP MAY PRODUCE BRIEF HEAVY
RAIN...AND POSSIBLY SMALL HAIL IN SOME LOCATIONS.

DP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:34 AM MDTSevere Thunderstorm WarningLBFHolt41 min
Jun 29, 12:58 PM MDTTornado WarningLBFDeuel, Garden32 min
Jun 29, 2:34 PM MDTSevere Thunderstorm WarningLBFMcPherson41 min
Jun 29, 2:47 PM MDTSevere Thunderstorm WarningLBFArthur58 min
Jun 29, 3:19 PM MDTSevere Thunderstorm WarningLBFKeith56 min
Jun 29, 3:44 PM MDTSevere Thunderstorm WarningLBFArthur61 min
Jun 29, 4:00 PM MDTSevere Thunderstorm WarningLBFLincoln, McPherson60 min
Jun 29, 4:13 PM MDTSevere Thunderstorm WarningLBFHooker, McPherson62 min
Jun 29, 4:24 PM MDTSevere Thunderstorm WarningLBFGrant51 min
Jun 29, 4:35 PM MDTSevere Thunderstorm WarningLBFLogan55 min
Jun 29, 4:46 PM MDTSevere Thunderstorm WarningLBFCherry44 min
Jun 29, 5:14 PM MDTSevere Thunderstorm WarningLBFHooker, Thomas61 min
Jun 29, 5:21 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry39 min
Jun 29, 5:26 PM MDTSevere Thunderstorm WarningLBFCuster64 min
Jun 29, 5:52 PM MDTSevere Thunderstorm WarningLBFCherry53 min
Jun 29, 5:59 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.